Alert archive / West Virginia / Blizzard Warnings in 2024
Blizzard Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this blizzard warning at Dec 4, 2024, 3:00 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Dec 4, 2024, 7:00 PM EST. It was in force for 21 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 4, 2024, 3:00 AM EST (08:00 UTC)
- In effect from
- Dec 4, 2024, 7:00 PM EST
- Expired
- Dec 5, 2024, 4:00 PM EST
- In force
- 21 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 6:30 AM EST | SNOW 4 | 7 S Audra State Park, WV | Snow so far of 4.0 inches right on the Randolph and Upshur county line in Ellamore. |
| Dec 5, 7:11 AM EST | SNOW 3.8 | 4 E Beverly, WV | Reported by Trained Spotter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159 WWUS41 KRLX 040800 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 300 AM EST Wed Dec 4 2024 WVZ523-526-041600- /O.UPG.KRLX.WS.A.0005.241205T0000Z-241205T2000Z/ /O.NEW.KRLX.BZ.W.0002.241205T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 300 AM EST Wed Dec 4 2024 ...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 4 and 8 inches. Winds gusting as high as 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Travel could be very difficult. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ039-040-522-525-041600- /O.UPG.KRLX.WS.A.0005.241205T0000Z-241205T2000Z/ /O.NEW.KRLX.WW.Y.0014.241205T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Webster-Northwest Randolph- Including the cities of Elkins, Philippi, Buckhannon, and Belington 300 AM EST Wed Dec 4 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 3 and 5 inches. Winds gusting as high as 50 mph. * WHERE...Northwest Randolph, Southeast Webster, Barbour, and Upshur Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ520-041600- /O.NEW.KRLX.WW.Y.0014.241205T0000Z-241205T2100Z/ Southeast Nicholas- Including the cities of Richwood 300 AM EST Wed Dec 4 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. Winds gusting as high as 50 mph. * WHERE...Southeast Nicholas County. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ MEK
5 follow-up statements
419 WWUS41 KRLX 041549 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 1049 AM EST Wed Dec 4 2024 WVZ523-526-050000- /O.CON.KRLX.BZ.W.0002.241205T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1049 AM EST Wed Dec 4 2024 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 4 and 8 inches. Winds gusting as high as 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Travel could be very difficult. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ039-040-520-522-525-050000- /O.CON.KRLX.WW.Y.0014.241205T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Nicholas-Southeast Webster-Northwest Randolph- Including the cities of Philippi, Richwood, Elkins, Belington, and Buckhannon 1049 AM EST Wed Dec 4 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 5 inches. Winds gusting as high as 50 mph. * WHERE...Northwest Randolph, Southeast Webster, Barbour, Upshur, and Southeast Nicholas Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
127 WWUS41 KRLX 042310 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 610 PM EST Wed Dec 4 2024 WVZ523-526-050715- /O.CON.KRLX.BZ.W.0002.241205T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 610 PM EST Wed Dec 4 2024 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Blizzard conditions expected. Total snow accumulations between 4 and 8 inches. Winds gusting as high as 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Roads, especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life- threatening. Travel could be very difficult. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ039-040-520-522-525-050715- /O.CON.KRLX.WW.Y.0014.241205T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Nicholas-Southeast Webster- Northwest Randolph- Including the cities of Buckhannon, Philippi, Belington, Richwood, and Elkins 610 PM EST Wed Dec 4 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 5 inches. Winds gusting as high as 50 mph. * WHERE...Northwest Randolph, Southeast Webster, Barbour, Upshur, and Southeast Nicholas Counties. * WHEN...From 7 PM this evening to 4 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
623 WWUS41 KRLX 050710 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 210 AM EST Thu Dec 5 2024 WVZ523-526-051600- /O.CON.KRLX.BZ.W.0002.000000T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 210 AM EST Thu Dec 5 2024 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Blizzard conditions. Additional snow accumulations between 2 and 4 inches and ice accumulations around a light glaze. Winds gusting as high as 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning commute. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ039-040-520-522-525-051600- /O.CON.KRLX.WW.Y.0014.000000T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Nicholas-Southeast Webster-Northwest Randolph- Including the cities of Buckhannon, Richwood, Philippi, Elkins, and Belington 210 AM EST Thu Dec 5 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations between 1 and 3 inches. Winds gusting as high as 50 mph. * WHERE...Northwest Randolph, Southeast Webster, Barbour, Upshur, and Southeast Nicholas Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ MEK
549 WWUS41 KRLX 051445 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 945 AM EST Thu Dec 5 2024 WVZ523-526-052100- /O.CON.KRLX.BZ.W.0002.000000T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 945 AM EST Thu Dec 5 2024 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Blizzard conditions. Additional snow accumulations up to one inch. Winds gusting as high as 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Plan on slippery road conditions. Strong winds could cause extensive damage to trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ WVZ039-040-520-522-525-052100- /O.CON.KRLX.WW.Y.0014.000000T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Nicholas-Southeast Webster-Northwest Randolph- Including the cities of Belington, Philippi, Elkins, Richwood, and Buckhannon 945 AM EST Thu Dec 5 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 40 mph. * WHERE...Northwest Randolph, Southeast Webster, Barbour, Upshur, and Southeast Nicholas Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ ARJ
103 WWUS41 KRLX 052100 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 400 PM EST Thu Dec 5 2024 WVZ523-526-052200- /O.EXP.KRLX.BZ.W.0002.000000T0000Z-241205T2100Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 400 PM EST Thu Dec 5 2024 ...BLIZZARD WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON... Snow showers and patchy blowing snow will continue into the evening, however the threat for significant accumulations and widespread visibility drops has ended. Drivers should still be on the look out for slick roads and avoid traveling on untreated roads. $$ WVZ039-040-520-522-525-052200- /O.EXP.KRLX.WW.Y.0014.000000T0000Z-241205T2100Z/ Upshur-Barbour-Southeast Nicholas-Southeast Webster-Northwest Randolph- Including the cities of Buckhannon, Richwood, Elkins, Philippi, and Belington 400 PM EST Thu Dec 5 2024 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... Snow showers will continue into the evening, however the threat for significant accumulations has ended. Drivers should still be on the look out for slick roads. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this blizzard warning went out at Dec 4, 12:41 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 4, 12:41 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1241 AM EST Wed Dec 4 2024
.SYNOPSIS...
Cold and cloudy tonight. Rain and mountain snow returns with a
cold front Wednesday night, followed by area-wide snow chances
Thursday. Warming trend starts Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 800 PM Tuesday...
Did make a few small adjustments to overnight lows (downward in
a few spots) based on current conditions and trends, and also
tweaked cloud. Also smoothed the POP transition a bit heading
into 00z Thurs, but no major changes were made at this point
regarding the incoming storm system.
As of 1250 PM Tuesday...
High pressure centered over our area will begin to pivot south
tonight and should potentially lead to skies clearing overnight
tonight, especially across western portions of our area, but
clouds could linger across the northeast mountains and just
westward as they get held up this afternoon into tonight.
Lingering broad area of light snow/flurries present across the
southern half of our area as a result of upstream lake effect
activity providing moisture amid continued cold air advection,
the heaviest activity should continue to push southeast through
this afternoon and any remaining snow should transition to
primarily flurries by evening, but not before some areas see up
to an inch of snow, mainly near Beckley and along the higher
elevations.
Temperatures overnight tonight should be similar to the previous
night but a few degrees warmer, with low's around 20 across the
lowlands and low to mid teens in the mountains, some locations
may get into the single digits again, especially if cloud cover
manages to clear out overnight across the mountains. High
temperatures Wednesday will be much warmer from the low to mid
40's across the lowlands and low to mid 30's in the mountains as
warm air advection begins tonight amid southwest flow, which
will lead to an increase in moisture returning to the area as
well ahead of a clipper poised to slow down and deepen across
southern Ontario late Wednesday, leading to our next chance at
measurable precipitation Wednesday night.
Lastly, winds will increase amid southwest warm air advection
by late morning Wednesday as the low pressure system quickly
approaches from the west, leading to wind gusts of 20 to 30 mph
across much of the lowlands with higher gusts of 30 to 40 mph
likely in the mountains starting at the end of this period.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 239 PM Tuesday...
Key Points:
* A clipper system will bring snow accumulations to the area
Wednesday night through Thursday.
* 3-6" across the mountains, with locally higher amounts possible.
* 1-3" possible across the lowlands.
* Whiteout conditions and blowing snow possible across the higher
elevations of the mountains.
* Strong gusty winds will be likely across the higher
terrain.
* Cold wind chills expected Thursday and Friday mornings.
A strong cold front will bring another round of accumulating
snow to the area Wednesday night through Thursday. This clipper
will be a bit more effective than the previous due to adequate
cold air being in place already. This system also is projected
to traverse the area much slower, allowing for longer a time
frame for accumulations. A winter storm watch has been issued
Wednesday evening into Thursday afternoon for portions of
northern and northeastern West Virginia for heavy snow and low
visibilities due to blowing snow. Further winter weather
headlines and expansions are likely in the next hours.
Expecting a decent bit of snow across the mountains where
anywhere between 2" to 6" inches will be possible, with locally
higher amounts across the highest terrain of the mountains. The
lowlands will see rain changing to snow early Thursday morning
with light accumulations between 1" and 3" inches expected. The
heaviest snowfall looks to occur Thursday morning with the
morning commute likely being impacted.
A strong pressure gradient creates gusty winds across the area
late Wednesday into Thursday. The higher elevations of the
mountains could see gusts up to 50 mph. Blowing snow leading to
whiteout conditions will be possible for areas in Randolph,
Upshur, Barbour, Pocahontas and Webster counties (Winter Storm
Watch areas). Visibilities less than a quarter of a mile at
times will be possible, particularly Thursday morning.
Strong gusts paired with cold temperatures in the teens and 20s
across the mountains will create very cold wind chills in the
negative single digits and teens Thursday and Thursday night.
Cold weather headlines may be issued in the future. Snowfall
looks to taper off and become skewed to the mountains in the
form of upslope Thursday afternoon and evening. Light
accumulations are possible across the western slopes of the
northeastern mountains Thursday night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1157 AM Tuesday...
Key Points:
* Upslope mountain snow will be ending Friday.
* Afterwards, becoming dry into Saturday.
* Cold on Friday and Friday night.
* Warming trend will start this weekend.
* Chances for rain Sunday and higher chances on Monday into
Tuesday with cold front.
On Friday, the area will be under strong NW flow behind a strong
cold front with high pressure squeezing in from our SW. Left chances
for early morning upslope snow showers across the higher elevations
of the northeastern WV mountains, with a few light accumulations
less than an inch possible.
Winds will be continuing to lessen as a pressure gradient aloft
moves off to the east, but the NW flow gradient will be present
enough to keep gusts up to 20 MPH or 30 MPH until afternoon across
the the higher terrain. Cold weather headlines may be possible
Friday morning across the usual NW Pocahontas/SE Randolph higher
elevations zones with temperatures projected to be in the upper
single digits and lower 10s. This paired with active wind could make
for wind chills in the negative teens for some locations.
Outside of the higher elevations, Friday will showcase a very cold
and brisk start, with skies clearing and mostly dry conditions
thanks to the entrance of high pressure. Winds will slack off
through the day, but high temperatures will be around freezing
across the lowlands with teens and 20s expected in the mountains.
Dry weather lasts from Friday night into Saturday, but more chances
for snow and some rain may arrive by Saturday afternoon through
Sunday with an upper-level disturbance ahead of a warm front. Not
highly confident that this system will be impactful or conducive to
accumulating snow.
Warm up also looks to occur on Saturday and Sunday with the lowlands
finally seeing some 40s and 50s on the board for temperatures thanks
to a crossing warm front.
The system arrives Monday in the form of a cold front. Models are
showing likely to definite PoPs Monday through Tuesday, but not
willing to keep high precipitation chances this far out. Did lower
percentages some, but kept the broadbrush coverage as this system
looks wet. Warming trend will also be continuing Monday and Tuesday
with highs in the lowlands looking to be in the 50s, with 40s in the
mountains. Some of the typical warm spots across the lowlands
could see temperatures around 60 degrees on Monday.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 1240 AM Wednesday...
Outside a pocket of MVFR stratus hugging the northeast West
Virginia mountains, flight conditions remain quiet early this
morning. This will remain the case through the first half of the
day before the next disturbance sinks down from the Great Lakes
region. This will promote the combination of lowered ceilings
and rain/snow showers for the concluding hours of the TAF
period. Warm temperatures at the onset of precipitation will
advertise rain, but will gradually change over to snow overnight
tonight as colder air filters into the region. This will then
promote low end VFR down to MVFR ceilings to round out the
period.
A strong jet associated with this approaching disturbance will
introduce an uptick in low to mid level winds starting Wednesday
afternoon into tonight. Breezy to strong surface gusts were
mentioned shortly after 16Z today and will then persist through
the end of the period. Uncertainty lies in surface conditions
late tonight, where any moments of decoupling and growing calm
at the surface will then enforce LLWS at the top of the flight
column. On the other hand, gusts on the upwards of 25 to 30kts
out of the southwest could prevail overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset timing of sub-VFR ceilings may vary
late this evening with the arrival of the clipper system. LLWS
onset time and strength tomorrow could vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 12/04/24
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z THURSDAY...
IFR possible in snow showers starting Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Watch from this evening through Thursday
afternoon for WVZ039-040-522-523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JZ/LTC
NEAR TERM...28/FK
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...MEKHazardous weather outlook, Dec 3, 2:54 PM EST, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 254 PM EST Tue Dec 3 2024 WVZ039-040-522-523-525-526-042000- Upshur-Barbour-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 254 PM EST Tue Dec 3 2024 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for portions of northeast and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Intermittent light snow showers will continue this afternoon and evening. Light accumulations possible. Roads may be slick in spots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. In addition, strong winds between 30 and 50 miles per hour are expected Wednesday night into Thursday. Whiteout conditions from blowing snow possible. Bitter cold wind chills in the negative single digits and teens possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely. WVZ030>032-516-518>521-524-042000- Lewis-Harrison-Taylor-Southeast Raleigh-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Pocahontas- 254 PM EST Tue Dec 3 2024 This Hazardous Weather Outlook is for portions of central, northeast, northern and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Intermittent light snow showers will continue this afternoon and evening. Light accumulations possible. Roads may be slick in spots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow starting late Wednesday through Thursday. Travel may be impacted. Accumulations between 1" and 3" inches expected with locally higher amounts possible. In addition, strong winds up to 35 miles per hour are expected Wednesday night into Thursday. Bitter cold wind chills in the single digits possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>029-033-034-515-517-042000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-McDowell-Wyoming-Northwest Raleigh-Northwest Fayette- 254 PM EST Tue Dec 3 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central, northern, southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow expected early Thursday. Snowfall accumulations between 1" to 2" inches expected. Travel impacts are expected Thursday morning. In addition, breezy to strong winds will be likely on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Dec 3, 9:06 PM EST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
906 PM EST Tue Dec 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Snow 4 E Beverly 38.83N 79.81W
12/03/2024 M0.7 Inch Randolph WV Trained Spotter
Accumulated snow since daylight.
1115 AM Snow 1 N Daniels 37.74N 81.12W
12/03/2024 M0.8 Inch Raleigh WV NWS Employee
Three quarters of an inch of snow on the
ground near Daniels, WV. Visibilities are
below three quarters of a mile at times with
snow showers.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:00 AM EST | Wind Advisory | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 25 more | 37 hr |
| Dec 4, 3:00 AM EST | Winter Weather Advisory | RLX | Barbour, Nicholas, Randolph, Upshur, Webster | 37 hr |
| Dec 4, 3:12 AM EST | Cold Weather Advisory | RLX | Pocahontas, Randolph | 56 hr |
Nearby
Blizzard Warnings in West Virginia, 2024Every blizzard warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.